Alert archive / Kansas / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 164, NWS Dodge City, KS

July 13, 2011Barber County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jul 13, 2011, 7:08 PM CDT for Barber County, Kansas. It was in force for 31 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 13, 2011, 7:08 PM CDT (00:08 UTC)
Expired
Jul 13, 2011, 7:39 PM CDT
In force
31 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Barber County, KS

The radar

The Vance AFB radar (KVNX), 66 km from the middle of the area, began a volume at 00:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 13, 7:25 PM CDTTSTM WND GST 607 N Hardtner, KS
Jul 13, 7:25 PM CDTHAIL 0.887 N Hardtner, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lamont, OK (KLMN), launched 00:00Z, 0.1 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 00:00Z on 2011-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1584 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 00:00Z on 2011-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 78 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1584 J/kg
Mixed-layer CIN
-55 J/kg
Mixed-layer LCL
1882 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
168 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

909 
WUUS53 KDDC 140008
SVRDDC
KSC007-140115-
/O.NEW.KDDC.SV.W.0164.110714T0008Z-110714T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
708 PM CDT WED JUL 13 2011

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN BARBER COUNTY IN SOUTH CENTRAL KANSAS...

* UNTIL 815 PM CDT

* AT 707 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  HARDTNER...AND MOVING NORTHEAST AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  HARDTNER...
  KIOWA...
  HAZELTON...
  MEDICINE LODGE...
  MAINLY RURAL AREAS OF SOUTHERN BARBER COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.

&&

LAT...LON 3731 9836 3702 9836 3701 9900 3728 9900
TIME...MOT...LOC 0008Z 212DEG 10KT 3706 9871
WIND...HAIL 60MPH 1.00IN

$$

KRUSE
2 follow-up statements
255 
WWUS53 KDDC 140029
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
729 PM CDT WED JUL 13 2011

KSC007-140115-
/O.CON.KDDC.SV.W.0164.000000T0000Z-110714T0115Z/
BARBER KS-
729 PM CDT WED JUL 13 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHERN
BARBER COUNTY UNTIL 815 PM CDT...

AT 725 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 8 MILES
NORTH OF HARDTNER...AND MOVING NORTHEAST AT 10 MPH.

LOCATIONS IMPACTED INCLUDE...
  MEDICINE LODGE...
  MAINLY RURAL AREAS OF SOUTHERN BARBER COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.

&&

LAT...LON 3731 9836 3703 9854 3701 9900 3728 9900
TIME...MOT...LOC 0029Z 212DEG 10KT 3714 9866
WIND...HAIL 60MPH 1.00IN

$$

KRUSE
404 
WWUS53 KDDC 140039
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
739 PM CDT WED JUL 13 2011

KSC007-140049-
/O.CAN.KDDC.SV.W.0164.000000T0000Z-110714T0115Z/
BARBER KS-
739 PM CDT WED JUL 13 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN BARBER COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR
PROPERTY...HOWEVER SMALL HAIL IS STILL POSSIBLE WITH THIS
THUNDERSTORM.

LAT...LON 3731 9836 3703 9854 3701 9900 3728 9900
TIME...MOT...LOC 0039Z 212DEG 10KT 3716 9864

$$

KRUSE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 3:06 PM CDT, 4 hours 2 minutes earlier.

Area forecast discussion, Jul 13, 3:06 PM CDT, 4 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
306 PM CDT WED JUL 13 2011

.DISCUSSION...

DAYS 1-2...

AN UPPER LEVEL RIDGE AXIS WAS LOCATED ACROSS WESTERN OKLAHOMA AND
NORTHERN TEXAS AT 12Z BASED ON UPPER AIR ANALYSIS. WEST OF THIS
RIDGE AXIS AN UPPER LEVEL DISTURBANCE WAS LOCATED IN SOUTH
CENTRAL COLORADO AND NORTH CENTRAL NEW MEXICO. THIS SYSTEM HAS
BEEN MOVING QUICKLY NORTHEAST AND AT 18Z WAS LOCATED ACROSS
EASTERN COLORADO. AT THE 700MB LEVEL THERE WAS AN AREA OF MID
LEVEL MOISTURE EXTENDING FROM NORTHEAST COLORADO ACROSS PARTS OF
WESTERN KANSAS INTO NORTH CENTRAL OKLAHOMA. 850MB LEVEL ALSO PLACED
A WEDGE OF HIGHER DEW POINT ALONG AND NORTH A BAROCLINIC ZONE NEAR
THIS LOCATION AS WELL.

MODELS THIS MORNING DID A DECENT JOB INITIALIZING WITH THESE
FEATURES AND ALL APPEAR TO BE HANDLING THE TRACK UPPER LEVEL WAVE
LOCATION AT 18Z. AS THIS UPPER LEVEL WAVE CONTINUES TO MOVE
EAST/NORTHEAST OUT INTO THE PLAINS LATE TODAY/EARLY TONIGHT IT
WILL BEGIN TO ENCOUNTER THE MOISTURE ALONG AND NORTH-EAST OF THE
850-700MB BAROCLINIC ZONE. AS A RESULT SCATTERED LATE
AFTERNOON/EVENING THUNDERSTORM WILL BE POSSIBLE ACROSS PARTS OF
WESTERN KANSAS. 12Z NAM, 00Z ECMWF, 4KM WRF, AND HRR ALL SUGGESTS
SOMETHING ALONG THIS LINE ALTHOUGH THE NAM IS A BIT MORE
AGGRESSIVE WITH WIDESPREAD RAINFALL. STILL WILL FOLLOW THE GENERAL
TREND AND THEREFORE INCREASED THE CLOUD COVER AND PRECIPITATION
CHANCES FURTHER EAST. ALSO WILL BE KEEPING SLIGHTLY HIGHER CHANCES
OF PRECIPITATION CHANCES ACROSS NORTHWEST AND NORTHERN PORTIONS OF
THE COUNTY WARNING AREA BASED ON THE EXPECTED LOCATION OF A
SURFACE FRONT THAT WILL EXTEND ACROSS NORTHERN KANSAS.

ON THURSDAY THE UPPER HIGH IS FORECAST TO BE LOCATED IN NORTH
TEXAS/SOUTHWEST OKLAHOMA EARLY. THIS HIGH WILL THEN BEGIN TO
SLOWLY MOVE NORTHEAST TOWARDS SOUTHERN KANSAS. 850-700MB
TEMPERATURES WARM BY ONLY A FEW DEGREES. 850 MIXDOWN TEMPERATURES
ALONG WITH THE ECMWF SURFACE TEMPERATURES SUGGESTING HIGHS MAY END
UP BEING A FEW DEGREES COOLER THAN THE CURRENT FORECAST. THIS
ALONG WITH THE EXPECTED AFTERNOON DEW POINTS WILL YIELD HEAT
INDEXES APPROACHING 105 IN PORTIONS OF SOUTH CENTRAL KANSAS. GIVEN
THAT HEAT INDEX READINGS WILL BE NEAR 105 FOR ONLY A FEW HOURS AND
THAT DEWPOINT COULD EASILY BE A FEW DEGREES LOWER HAVE DECIDED TO
HOLD OFF ON ISSUING A HEAT ADVISORY AT THIS TIME.

SUBTLE UPPER LEVEL WAVES WILL TO CONTINUE TO ROTATE AROUND THIS
UPPER HIGH THURSDAY AFTERNOON AND THURSDAY NIGHT. WITH A TROUGH OF
LOW PRESSURE LINGERING NEAR THE COLORADO BORDER ALONG WITH A WARM
FRONT IN NORTHERN KANSAS AM CURRENTLY LEANING TOWARDS KEEP A
MENTION OF A LEAST ISOLATED STORMS IN THESE AREAS.

FRIDAY STILL APPEARS TO BE A HOT DAY WITH 850-700MB TEMPERATURES
CONTINUING TO SUPPORT HIGHS VERY CLOSE TO CURRENT FORECAST.
DEW POINTS ON FRIDAY HOWEVER ARE NOT EXPECTED TO BE AS HIGH AS
THOSE ON THURSDAY BUT HEAT INDEXES WILL ONCE AGAIN CLIMB TO NEAR
105 IN SEVERAL LOCATIONS IN THE EAST AND NORTHEAST. AT THIS TIME BASED
ON LATEST GRIDS THE HEAT INDEX READING SHOULD STAY BELOW ADVISORY
CRITERIA.

DAYS 3-7...

EXPECT HOT AND DRY CONDITIONS THROUGHOUT THE EXTENDED PERIOD. THE
UPPER LEVEL HIGH WILL BE POSITIONED ACROSS THE CENTRAL PLAINS
THROUGH AT LEAST NEXT WEDNESDAY AND THE UPPER LEVEL JET WILL BE WELL
TO THE NORTH. THERE WILL BE ABUNDANT MOISTURE AT THE SURFACE
(DEW POINTS IN THE MID 50S TO MID 60S) HOWEVER...WITH OUT ANY
SIGNIFICANT SURFACE FEATURES TO FOCUS CONVECTION RAIN CHANCES WILL
BE NEAR ZERO. THE ONLY CHANCE OF MEASURABLE PRECIPITATION WILL BE
DURING PEAK HEATING WHERE A FEW TOWERING CUMULUS COULD FORM AND SPIT
OUT A FEW RAIN DROPS. TEMPERATURES WILL BE THE MAIN CONCERN
THROUGHOUT THE EXTENDED PERIOD. HIGHS OF OVER 100 DEGREES ARE
FORECAST EVERYDAY. AND WITH HIGHER DEW POINTS AROUND HEAT INDEXES
OF OVER 105 DEGREES CAN NOT BE RULED OUT...ESPECIALLY ON SATURDAY
AND SUNDAY. LOWS THROUGHOUT THE EXTENDED PERIOD WILL BE IN THE 70S.

&&

.AVIATION...

VFR CONDITIONS WILL PREVAIL ACROSS THE TERMINALS THIS AFTERNOON INTO
THIS EVENING. ONLY A FEW CUMULUS CLOUDS AOA070 WILL BE PRESENT
DURING PEAK HEATING. WINDS WILL GENERALLY BE FROM THE SOUTH AT 10 TO
15 KNOTS.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC 100  75 104  76 /  30  20  10  10
GCK  98  72 103  72 /  20  30  10  10
EHA  99  69 101  72 /  20  30  10  10
LBL 100  74 103  75 /  20  30  10  10
HYS  95  74 103  78 /  20  30  10  10
P28 101  77 104  79 /  10  20  10  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN18/42/42
Hazardous weather outlook, Jul 13, 3:57 PM CDT, 3 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
357 PM CDT WED JUL 13 2011

KSZ030-031-043>046-061>066-074>081-084>090-141000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
357 PM CDT WED JUL 13 2011 /257 PM MDT WED JUL 13 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON ACROSS MUCH OF WESTERN
KANSAS AND CONTINUE INTO THIS EVENING. A FEW OF STORMS WEST OF A
LAKIN TO HUGOTON LINE COULD BECOME STRONG ENOUGH TO PRODUCE SMALL
HAIL ALONG WITH DAMAGING WIND GUSTS TO AROUND 60 MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

DAYTIME HIGH TEMPERATURES ARE EXPECTED TO CLIMB BACK OVER ONE
HUNDRED DEGREES ACROSS SOUTHWEST KANSAS ON THURSDAY AFTERNOON WITH
THE HOT TEMPERATURES CONTINUING INTO THE WEEKEND. HEAT INDICES
COULD REACH 105 DEGREES ON THURSDAY, FRIDAY AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

18

In the hours before

Special weather statement, Jul 13, 3:55 PM CDT, 3 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
355 PM CDT WED JUL 13 2011

KSZ084-132145-
MORTON-
355 PM CDT WED JUL 13 2011

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MORTON COUNTY...

AT 353 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES NORTH OF ELKHART...MOVING NORTHEAST AT 5
MPH.

NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.

RESIDENTS IN CENTRAL MORTON COUNTY...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

LAT...LON 3699 10195 3718 10200 3728 10180 3699 10173
TIME...MOT...LOC 2055Z 217DEG 6KT 3713 10191

SUGDEN
Local storm report, Jul 13, 4:53 PM CDT, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
453 PM CDT WED JUL 13 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HEAVY RAIN       E ELKHART               37.00N 101.89W
07/13/2011  M0.90 INCH       MORTON             KS   TRAINED SPOTTER

            PEA SIZE HAIL AS WELL

&&

KSUGDEN

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 8:58 PM CDTSpecial Weather StatementDDCEllis32 min
Jul 14, 4:09 AM CDTFire Weather WatchDDCClark, Finney, Ford, Grant, Gray, Haskell and 4 more23 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.